Alabama, 2010

Hail and Damaging Winds in Alabama, July 16, 2010

July 16, 2010 · NWS BMX · 5 events in 3 counties and zones

Afternoon thunderstorms developed in an unstable air mass fueled by daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon thunderstorms developed in an unstable air mass fueled by daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 16, 11:30 AM CST, 57 minutes earlier.

Area forecast discussion, Jul 16, 11:30 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI JUL 16 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

UPDATES TO THE AFTERNOON FORECAST ARE OUT.  MADE A FEW CHANGES TO
THE AFTERNOON HIGHS AS THE EXPANSIVE CLOUD COVER OVER THE EAST
CONTINUED THROUGH MOST OF THE MORNING...SO TEMP RECOVERY WILL LIKELY
BE SLOW.  LOWERED A FEW DEGREES IN THE GENERAL AREA...BUT LEFT
EVERYONE ELSE NEARLY THE SAME.  OTHERWISE...RAISED POPS TO LIKELY IN
A FEW LOCATIONS ACROSS THE WEST AND SOUTH BASED UPON MORNING
ANALYSIS OF THE SURFACE...RADAR...AND SATELLITE TRENDS.  LEFT
SCATTERED IN FOR EVERYONE ELSE.

&&

.AVIATION...18Z TAF DISCUSSION.

AN EASTERLY WAVE MOVING ACROSS SOUTH ALABAMA AND AN UPPER TROF
APPROACHING NW ALABAMA WILL CREATE FAVORABLE CONDITIONS FOR
THUNDERSTORMS THRU 02Z. THE HIGHEST CHANCES FOR TSTMS WILL BE ALONG
AND WEST OF I-65. UPPER AIR SOUNDINGS INDICATE THUNDERSTORMS WILL
HAVE THE POTENTIAL FOR WIND GUSTS UP TO 50 KNOTS.  VFR CONDS
EXPECTED THRU 10Z EXCEPT IN TSTMS. MODELS INDICATE THERE WILL
SUFFICIENT LOW LEVEL SOUTHERLY FLOW AND HIGH MOISTURE CONTENT FOR
WIDESPREAD MVFR CIGS TO DEVELOP BY 10Z...WITH LCL IFR CIGS.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 16, 11:42 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT FRI JUL 16 2010

ALZ011>015-017>050-170200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1242 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE LIKELY THROUGH 8 PM ACROSS CENTRAL ALABAMA.
THE MAIN THREATS WILL BE WIND GUSTS UP TO 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 16, 12:27 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Power lines reported down near Sulligent.

Hail, Lamar

When
July 16, 12:55 PM CST
Where
Lamar County, 0.2 mi SSW of Vernon
Measured
1 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.747, -88.121

Quarter sized hail fell just south of Vernon.

Thunderstorm Wind, Lamar

When
July 16, 12:55 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Trees and Power lines were blown down across much of central Lamar County including in and around Vernon and Bedford.

Thunderstorm Wind, Sumter

When
July 16, 2:00 PM CST
Where
Sumter County, 2.43 mi WSW of Mc Cainville
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.640, -88.260

Trees down near the intersection of Highways 28 and 80, on Magnolia Street and along County Road 74 near Highway 28.

Thunderstorm Wind, Etowah

When
July 16, 2:50 PM CST
Where
Etowah County, 1.8 mi SW of Markton
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.860, -86.040

A large gazebo was blown off of a residents deck and several trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253361, 253363, 254328, 253368, 253370.